Heroin Withdrawal Symptoms
Heroin withdrawal symptoms can feel like an impossible obstacle for many addicts that want to get clean. However, safely getting through these withdrawal symptoms is the key to successful substance abuse treatment.
Like with any opiate withdrawal, heroin withdrawal symptoms can vary from person to person. Factors such as length of use and the amount regularly taken can impact the severity and duration of withdrawals.
What Is Heroin Withdrawal?
Heroin withdrawal describes the negative symptoms heroin users experience when they stop their drug use. These symptoms can range from moderate to severe, making it very difficult to quit abusing heroin.
Because using heroin again is the quickest way to stop withdrawal symptoms, many with heroin addiction find it incredibly hard to quit on their own.
What Causes Heroin Withdrawal?
When opioids like heroin enter the brain, they strongly bind to opioid receptors and cause feelings of euphoria and pain relief.
The effect of heroin use is so powerful that the body and mind quickly become dependent on the drug.
Once drug use ends, the brain begins to receive pain signals from the body but cannot produce and release endorphins without the help of heroin. Within a few hours of the last dose, withdrawal symptoms may begin to appear.
Common Heroin Withdrawal Symptoms
Heroin withdrawal often gets compared to flu-like symptoms and can even be mistaken for sickness at first glance.
Although physical symptoms aren’t life-threatening, they can be dangerous if you have other pre-existing health conditions.
Common symptoms of short-term heroin withdrawal (acute withdrawal) include:
- Runny nose
- Watery eyes
- Widened (dilated) pupils
- Body and muscle aches
- Abdominal cramps
- Elevated heart rate
- Rapid breathing
- High blood pressure
Common symptoms of long-term heroin withdrawal (i.e., post-acute withdrawal syndrome) include:
- Drug cravings
- Anxiety and depression
- Sleep disturbances
- Continued fatigue
- A general sense of feeling down or emotionally dull
- Loss of interest or pleasure in activities previously enjoyed
- Short-term memory problems
- Decreased attention, impaired concertation, and difficulty making decisions
Heroin Withdrawal Timeline
Symptoms of heroin withdrawal typically begin as soon as a few hours after the last dose of heroin. Severe symptoms can last 3 to 5 days, but patients may feel long-term effects for up to 2 weeks.
During the first few days of withdrawal, the body and brain must detox from the drug. Side effects like sweating, vomiting, and diarrhea act as the release of built-up toxins from months or years of frequent heroin abuse.
Not only does it take time to detox from heroin, but the body needs a certain length of time to heal from the damage and dependence caused by drug abuse.
How to Safely Withdraw From Heroin
The safest way to withdraw from heroin is through addiction treatment administered by healthcare professionals. However, withdrawing from heroin alone is seldom successful and may be dangerous if severe withdrawal symptoms aren’t treated.
Under the care of a treatment center, you’ll be guided through the heroin detox process and receive medications to help lessen withdrawal symptoms. A treatment program will also provide counseling and peer support to ensure your chances of relapse are much lower.
For some patients addicted to opioids, tapering the drug is safer and more effective. However, with an illegal substance like heroin, tapering can be much harder to achieve.
In some cases, doctors may use prescription opioids to help with the tapering process. Slowly lowering the dosage over a set amount of time may make the body’s withdrawal response less severe than quitting “cold turkey.”
Medical detoxification from heroin is a vital step in the addiction recovery process. Not only do detox programs ensure you remain safe while getting off heroin, but they also help prevent relapse due to severe withdrawal symptoms.
Thankfully, medication-assisted treatments can lessen withdrawal symptoms and help you feel more comfortable during the withdrawal process.
Common medications used for heroin withdrawal symptoms include:
- Suboxone (Buprenorphine and Naloxone combined)
Follow-Up Treatment for Heroin Addiction
Inpatient and outpatient heroin addiction treatment typically involves detoxing off the drug and cognitive behavioral therapy to address why you sought heroin in the first place.
Because heroin is highly addictive, recovery from substance use disorder can be difficult without the right support.
Aside from one-on-one therapy and group therapy, many recovering addicts benefit from Naltrexone, a medication that completely blocks the effects of heroin. Naltrexone ensures that, even if you relapse, you feel none of the drug’s euphoric effects.
In addition, many patients find success with support groups. Organizations like Narcotics Anonymous (NA) and SMART Recovery allow recovering addicts to connect and receive peer support through long-term recovery.
Get Help for Heroin Withdrawal Symptoms
Do you or a loved one struggle with heroin withdrawal symptoms? While the heroin withdrawal process can be challenging, you don’t have to battle it alone.
Doctors and treatment centers are ready to help you weather heroin withdrawal and help you begin your journey to a heroin-free life.
Use SAMHSA’s online treatment locator or call 1-877-726-4727 to find a treatment center near you that meets your unique needs.
Heroin Withdrawal FAQs
How long do heroin withdrawal symptoms last?
Acute heroin withdrawal symptoms can last 3 to 5 days, while long-term symptoms can last a few weeks. The timeline largely depends on dosage, frequency, and existing health conditions.
What are the worst symptoms of heroin withdrawal?
The “worst” symptoms may vary from person to person. However, safety-wise, fever, vomiting, seizures, diarrhea, and hallucinations can become particularly dangerous if not addressed.
Dehydration and heart distress are of particular concern. By detoxing under medical supervision, you can ensure you remain safe throughout the withdrawal process.
Can you die from heroin withdrawal?
While very uncommon, it is possible to die from heroin withdrawal.
The Journal of the Society of the Study of Addiction notes that people who died of heroin and other opioid withdrawal experienced dehydration or electrolyte imbalances from vomiting and diarrhea.
How soon do heroin withdrawal symptoms start?
Symptoms of heroin withdrawal may begin just a few hours after the last dose.
How soon symptoms start depends on the amount of heroin you’ve been taking and how long you’ve been abusing heroin.
Can I avoid heroin withdrawal symptoms?
No. While certain medications like methadone and buprenorphine can lessen the severity of heroin withdrawal symptoms, withdrawal cannot be avoided completely.
In addition, the longer you abuse heroin, the more difficult withdrawal symptoms may be.